Alert archive / Colorado / Winter Storm Watches in 2013

Winter Storm Watch 7, NWS Pueblo, CO

March 8, 20139 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Mar 8, 2013, 4:18 AM MST for 9 counties in Colorado. It took effect at Mar 9, 2013, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 8, 2013, 4:18 AM MST (11:18 UTC)
In effect from
Mar 9, 2013, 8:00 AM MST
Expired
Mar 9, 2013, 4:15 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3501 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 2:53 PM MST, 13 hours 25 minutes earlier.

Area forecast discussion, Mar 7, 2:53 PM MST, 13 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MST THU MAR 7 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 241 PM MST THU MAR 7 2013

CURRENTLY...THE UPPER TROUGH WAS STRENGTHENING OFF THE WEST COAST
THIS AFTN...WITH BRISK SW FLOW ALOFT ACROSS THE 4 CORNERS REGION.
THE FORECAST AREA HAS A BIT OF MID AND HIGH LEVEL CLOUDINESS THIS
MORNING...BUT IT THINNED AND BROKE UP QUICKER THAN IT DID ON
WED...SO TEMPS HAVE WARMED INTO THE 60S TO MID 70S ACROSS THE E
PLAINS...AND INTO THE 50S TO LOWER 60S FOR THE HIGH VALLEYS. AS WAS
FORECAST...THOUGH RH LEVELS ARE LOW...THE STRONGER WINDS HAVE NOT
BEEN REALIZED AT THE SFC.

TONIGHT...THE UPPER CLOSED LOW PRESSURE SYSTEM CONTINUES TO
STRENGTHEN AND WILL START MOVING ONSHORE ACROSS S CA BETWEEN 06Z AND
12Z. THE CWA IS EXPECTED TO REMAIN DRY...AS S-SW WINDS INCREASE AND
MID LEVEL CLOUDS APPROACH THE SW MTS. INCREASED WINDS SHOULD HELP TO
KEEP OVERNIGHT MIN TEMPS FROM DROPPING TOO FAR.

TOMORROW...THE GFS AND EC MODELS ARE VIRTUALLY IDENTICAL ON THE
MOVEMENT AND TIMING OF THIS INCOMING SYSTEM...WITH THE UPPER LOW
FORECAST TO MOVE ACROSS S CA AND EDGE INTO AZ BY LATE FRI AFTN.
MODELS STILL INDICATED THAT THE ONSET OF PCPN FOR THE CONTDVD WILL
BE A LITTLE DELAYED...SO KEPT POPS SILENT UNTIL 15Z WITH THINGS NOT
REALLY RAMPING UP UNTIL 18Z. AS FOR ONGOING HIGHLIGHTS...PUSHED THE
START TIME BACK A FEW HOURS FOR THEM AS WELL...AND OPTED TO UPGRADE
THE CONTDVD AREAS TO A WINTER STORM WARNING SINCE THERE SHOULD BE
NEW SNOW ACCUMULATIONS OF ONE TO TWO FEET BY THE END OF THIS
EVENING. AS FOR TEMPS...NOT EXTREMELY COLD AT FIRST GLANCE FOR THE
MT AREAS AND SLV...AND ANOTHER WARM DAY CAN BE EXPECTED FOR THE E
PLAINS AS PCPN SHOULD NOT START UP UNTIL LATE AFTN. ACTUALLY...SUCH
A WARM UP WILL MOST LIKELY FEED ISOLATED THUNDERSTORM ACTIVITY FOR
THE FAR EASTERN PLAINS AND PALMER DVD THROUGH THE AFTN...AND GRIDS
HAVE BEEN MODIFIED TO SHOW THIS THREAT. MOORE

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 241 PM MST THU MAR 7 2013

(FRI EVE - WED)

...MAIN CONCERN IS WEEKEND STORM...

GFS AND EC SIMULATIONS ARE IN VERY GOOD AGREEMENT IN BRINGING A
STRONG STORM SYSTEM OVER THE REGION FRI EVENING THRU EARLY SUNDAY.
THIS WEATHER SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT PRECIP TO
QUITE A FEW AREAS...INCLUDING A GOOD PORTION OF THE PLAINS. THIS
STORM WILL ALSO BRING HEAVY WET SNOW TO QUITE A FEW AREAS.

THE 12Z NAM MODEL WAS IGNORED FOR THIS FCST. 12Z EC AND GFS MOVE
700 MB LOW ACROSS C CO. THIS 700 MB LOW IS THEN FCST TO SHIFT A
BIT TO THE SOUTH AND BE LOCATED OVER EC/SE CO BY 00Z SUNDAY. THE
LOW THEN LIFTS TO THE NORTHEAST. THE NAM ON THE OTHER HAND SIMPLY
MOVES THE LOW E-NE ACROSS THE STATE. THIS MOTION IS THE REASON FOR
THE DISCREPANCY IN THE WIND AND QPF FIELDS (ALTHOUGH 18Z NAM IS
MORE IN LINE WITH GFS AND EC)

THE HEAVIEST SNOW WILL FALL ACROSS THE CONTDVD...ESPECIALLY THE SAN
JUANS FRIDAY NIGHT INTO EARLY SAT. TOTAL ACCUMS ACROSS THE SAN JUANS
SHOULD RANGE BETWEEN 1-2 FEET....WITH SLIGHTLY LESSER AMOUNTS
ACROSS THE C MTNS.

THE EMPHASIS THEN SHIFTS TO THE S FRONT RANGE/E PLAINS FOR SAT.
BELIEVE THE PRECIP SHOULD NOT REACH THE PIKES PEAK REGION UNTIL
SUNRISE SATURDAY MORNING. THIS PRECIP WILL LIKELY COMMENCE AS SNOW
FOR ELEVATIONS ABOVE 7000 FEET...BUT LOWER ELEVATIONS WILL LIKELY
START AS RAIN. SNOW WILL ALSO PICK UP ACROSS THE S MTNS DURING THE
LATER MORNING HOURS AND WILL GRADUALLY MOVE EAST- SOUTHEAST ACROSS
THE PLAINS. AT THIS TIME IT IS VERY DIFFICULT TO KNOW WHEN THE
PRECIP OVER KCOS WILL TURN OVER....BUT BEST SCIENTIFIC GUESS WILL
BE AROUND 9-10 AM HOUR IN THE CITY WITH THE REST OF THE PRECIP IN
EL PASO COUNTY CHANGING OVER BY LATE MORNING. SNOWFALL ACCUMS OVER
THE LOWER ELEVATIONS OF EL PASO COUNTY WILL BE VERY TRICKY...AS
THE GROUND WILL INITIALLY BE VERY WARM DUE TO THE RECENT WARM
SPELL WE ARE CURRENTLY EXPERIENCING. ADDITIONALLY...THE SNOW WILL
BE WET AND IT WILL SETTLE. FOR NOW...EXPECT MOST OF THE
SIGNIFICANT ACCUMS TO FALL MAINLY ACROSS N EL PASO COUNTY WHERE
3-6" WILL BE POSSIBLE BY SUNSET SATURDAY...WITH ONLY LIGHT ACCUMS
OVER S EL PASO COUNTY AND THE CITY OF KCOS.

BLOWING SNOW WILL ALSO BE AN ISSUE WITH THE STORM OVER N EL PASO
COUNTY. WIND GRIDS ARE GUSTING TO 45 MPH BY LATER IN THE
AFTERNOON. THERE IS A CHANCE THAT N EL PASO COUNTY WILL EXPERIENCE
BLIZZARD CONDITIONS SAT AFTERNOON AND EVENING. DUE TO THE WET SNOW
AND WIND...POWER OUTAGES WILL BE POSSIBLE.

THE PRECIP WILL TREK SOUTHEAST DURING THE DAY SAT AFFECTING THE
REMAINDER OF THE PLAINS AS A COLD FRONT MOVES STEADILY TOWARDS THE
SOUTHEAST. MODEL QPFS WITH THIS SYSTEM ARE RATHER HIGH AND HAVE
INCREASED POPS OVER THE PLAINS AND E FACING SLOPES OF THE S MTNS.
THE RECENT MODEL RUNS ARE SHOWING A BIT OF A NNE WIND AT 700
IMPINGING ON THE E FACING SLOPES AND THIS MAY ALLOW FOR MORE SIGNIF
ACCUMS TO FALL OVER THE E FACING SLOPES. FOR NOW...HELD OFF ON ANY
HILITES FOR THE S MTNS...BUT IF THIS TREND CONTINUES...THEN HILITES
WILL BE NEEDED FOR THE WETS/SANGRES AND ADJ PLAINS (RATON MESA
REGION).

MOST OF THE LOWER PLAINS MAY SEE ALL RAIN WITH THIS EVENT...WITH THE
PRECIP CHANGING TO SNOW DURING THE LATER AFTERNOON HOURS. FOR NOW I
HAVE ONLY LIGHT SNOW ACCUMS FOR ELEVATIONS BELOW 5500 FEET.

WITH THE STRONG NORTHERLY WINDS WITH THIS EVENT...THE PUEBLO REGION
WILL BE SHADOWED. THE BEST CHANCE OF PRECIP FOR THE GREATER PUEBLO
AREA WILL BE SATURDAY AFTERNOON.

THIS IS A STRONG STORM SYSTEM AND THINGS COULD CHANGE. PLEASE STAY
TUNED FOR LATER UPDATES REGARDING THIS STORM SYSTEM.

AS FOR THE REST OF THE FCST...ONCE THIS SYSTEM MOVES THROUGH...THE
WX WILL BE QUIET WITH TEMPS WARMING BACK INTO THE 50S AND 60S BY
MIDWEEK. UNFORTUNATELY...WE MAY NOT SEE ANOTHER STORM UNTIL LATE
NEXT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 241 PM MST THU MAR 7 2013

INCOMING STORM SYSTEM WILL BEGIN AFFECTING THE FORECAST AREA LATE
TOMORROW MORNING...WITH INCREASING CLOUD COVER...STRENGTHENING S-SW
WINDS AND SHOWER ACTIVITY SPREADING FROM WEST TO EAST THROUGH THE
AFTN. IN ADDITION...FAVORABLE DYNAMICS AHEAD OF THIS SYSTEM MAY
SPARK ISOLATED THUNDERSTORM ACTIVITY FOR THE FAR EASTERN
PLAINS...AND PALMER DVD...BETWEEN 18Z AND 00Z.

KALS...VFR CONDITIONS THROUGH 19Z...THEN SCATTERED RAIN AND SNOW
SHOWERS ENCROACHING WITH POSSIBLE MVFR VSBY CONDITIONS.

KCOS...VFR CONDITIONS THROUGH 20Z...THEN VCTS THROUGH 00Z PRODUCING
SPOTTY MVFR VSBY CONDITIONS.

KPUB...VFR CONDITIONS FOR THE NEXT 24 HRS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING FOR COZ081-082-084.

WINTER STORM WARNING FROM 1 PM FRIDAY TO 11 PM MST SATURDAY FOR
COZ058-060.

WINTER STORM WARNING FROM 11 AM FRIDAY TO 11 PM MST SATURDAY FOR
COZ066-068.

&&

SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...MOORE
Hazardous weather outlook, Mar 7, 6:03 AM MST, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
603 AM MST THU MAR 7 2013

COZ058>089-093>099-081400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
603 AM MST THU MAR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL AFFECT THE AREA FRIDAY THROUGH SATURDAY NIGHT
BRINGING SNOW TO THE MOUNTAINS AND PORTIONS OF THE EASTERN PLAINS.
SNOW SHOWERS WILL FIRST START ALONG THE CONTINENTAL DIVIDE LATE
FRIDAY MORNING...WITH RAIN AND SNOW SHOWERS SPREADING ACROSS THE
HIGH MOUNTAIN VALLEYS THROUGH THE EASTERN MOUNTAINS AND PLAINS
FRIDAY AFTERNOON AND EVENING. THERE COULD BE A FEW THUNDERSTORMS
ACROSS THE AREA FRIDAY AFTERNOON AND EVENING...WITH THE MAIN
THREAT BEING LIGHTNING.

THE SNOW WILL THEN CONTINUE OVER THE MOUNTAINS FRIDAY NIGHT
THROUGH SATURDAY NIGHT...WITH SIGNIFICANT SNOW ACCUMULATIONS
POSSIBLE...ESPECIALLY ALONG THE CONTINENTAL DIVIDE AND ACROSS
THE EASTERN MOUNTAINS.

SNOW IS ALSO EXPECTED OVER THE SOUTHEAST PLAINS...MAINLY
LATE SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING WITH ONLY
LIGHT ACCUMULATIONS EXPECTED. HOWEVER...THE PALMER DIVIDE WILL
LIKELY SEE SNOW BEGIN EARLY SATURDAY AND CONTINUE THROUGH SATURDAY
NIGHT...WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE.

IN ADDITION...STRONG NORTHERLY WINDS LOOK TO DEVELOP ACROSS THE
EASTERN PLAINS SATURDAY AFTERNOON AND SATURDAY NIGHT...AND COMBINED
WITH SNOWFALL...WILL HAVE THE POTENTIAL TO CAUSE HAZARDOUS DRIVING
CONDITIONS IN BLOWING AND DRIFTING SNOW...ESPECIALLY ALONG THE
PALMER DIVIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

28/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:18 AM MSTBlizzard WarningPUBEl Paso43 hr
Mar 8, 4:18 AM MSTWinter Weather AdvisoryPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more47 hr

Nearby

Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.